Format

Send to

Choose Destination
Ann Intern Med. 1990 Jan 15;112(2):113-9.

Fatal central diabetes mellitus and insipidus resulting from untreated hyponatremia: a new syndrome.

Author information

1
Veterans Affairs Medical Center, University of California, San Francisco.

Abstract

After elective hospitalization, eleven healthy young women developed symptomatic hyponatremia that was rapidly followed by polyuria, hypernatremia, hyperglycemia, and death. The patients were 30 +/- 2 years old (+/- SE) with initial serum sodium of 140 +/- 1 mmol/L. They all awoke from analgesia but, 32 hours after completion of the procedure, they went from alertness to respiratory arrest in less than 1 hour. At this time, serum sodium was 116 +/- 2 mmol/L and blood glucose was 6.7 +/- 0.7 mmol/L. Without treatment for the hyponatremia, urine output spontaneously increased from 38 to 689 mL/h and urine osmolality fell from 546 to 83 mmol/kg body weight. Over the next 51 hours, blood glucose rose to a high of 24.1 +/- 2.5 mmol/L while serum sodium rose to a high of 167 +/- 2 mmol/L. None of the patients regained consciousness. At autopsy, all patients had cerebral edema with herniation along with hypoxic brain damage. The pituitary showed infarction of both anterior and posterior lobes in 7 of 7 patients examined, while 8 of 11 had necrosis of the medulla and 8 of 8 patients examined had hypothalamic necrosis. All had normal pancreas and kidneys at autopsy. Soon after respiratory arrest, all of the patients developed fixed, dilated pupils that often led to the diagnosis of brain death. Autopsy showed compression of the third cranial nerve (oculomotor) because of cerebral herniation. Thus, all of the patients were diagnosed as being brain dead when some may have been saved. These data suggest that in otherwise healthy young women, untreated symptomatic hyponatremia may lead to brain edema, cerebral herniation, and infarction of pituitary and hypothalamus, resulting in central diabetes insipidus and mellitus.

Comment in

PMID:
2294815
DOI:
10.7326/0003-4819-112-2-113
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center